Alert archive / Kentucky / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS Jackson, KY

August 27, 2008Letcher County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 27, 2008, 9:43 PM EDT for Letcher County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2008, 9:43 PM EDT (01:43 UTC)
Expired
Aug 27, 2008, 11:45 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 280143
FFWJKL
KYC133-280345-
/O.NEW.KJKL.FF.W.0022.080828T0143Z-080828T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
943 PM EDT WED AUG 27 2008

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LETCHER COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 1145 PM EDT

* AT 939 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  RAIN HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
  THE VICINITY OF FLEMING-NEON...JENKINS...MCROBERTS...BURDINE...
  CHIP...CRAFTSVILLE AND CROMONA.

FLASH FLOODING IS BEING CAUSED BY SHOWERS AND THE OCCASIONAL 
THUNDERSTORM PRODUCING HEAVY RAIN AND MOVING REPEATEDLY OVER THE 
SAME AREAS. HIGHWAYS 805 AND 317 ARE REPORTED UNDER WATER IN THE 
NEON HAMMOND AREA OF EASTERN LETCHER COUNTY. ALTHOUGH LIGHTER RAIN 
IS CURRENTLY FALLING IN THIS AREA...UP TO AN ADDITIONAL HALF INCH OF 
RAIN IS POSSIBLE THROUGH 11 PM EDT. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3717 8282 3723 8273 3719 8258 3711 8276

$$

GREIF
2 follow-up statements
000 
WGUS73 KJKL 280245
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1045 PM EDT WED AUG 27 2008

KYC133-280345-
/O.CON.KJKL.FF.W.0022.000000T0000Z-080828T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LETCHER KY-
1045 PM EDT WED AUG 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR EAST
CENTRAL LETCHER COUNTY...

AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
THAT JUST LIGHT RAIN IS FALLING OVER THE AREA CURRENTLY...BUT UP TO 
TWO INCHES OF RAIN FELL IN A SMALL AMOUNT OF TIME EARLIER IN THE 
EVENING AND THE RUNOFF FROM THIS IS LIKELY STILL CAUSING HIGH WATER 
PROBLEMS ON AREA ROADS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POTTERS
FORK...NEON JUNCTION...TOLLIVER TOWN...LOWNDES...HORN...HEMPHILL...
HAYMOND...GASKILL...DUNHAM...CROMONA...CRAFTSVILLE...CHIP...
BURDINE...MCROBERTS...JENKINS AND FLEMING-NEON

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3717 8282 3723 8273 3719 8258 3711 8276

$$

GREIF
000 
WGUS73 KJKL 280353
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1153 PM EDT WED AUG 27 2008

KYC133-280401-
/O.EXP.KJKL.FF.W.0022.000000T0000Z-080828T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LETCHER KY-
1153 PM EDT WED AUG 27 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL LETCHER
COUNTY...

THE HEAVY RAIN THAT AFFECTED PARTS OF LETCHER COUNTY EARLY IN THE 
EVENING HAS DIMINISHED TO VERY LIGHT SHOWERS AND NO LONGER POSES A 
THREAT FOR FLASH FLOODING. ACCORDINGLY...THE FLASH FLOOD WARNING WAS 
ALLOWED TO EXPIRE AT 11:45 PM EDT. 

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3717 8282 3723 8273 3719 8258 3711 8276

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 8:05 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 27, 8:05 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
805 PM EDT WED AUG 27 2008

.SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/

THE MAIN FOCUS FOR THE SHORT TERM WILL DEAL WITH ESCORTING THE
REMNANTS OF FAY OUT OF THE REGION AND THE ARRIVAL OF A WEAK COLD
FRONT LATE IN THE PERIOD. CURRENT RADAR IMAGERY SHOWS A FEW CLUSTERS
OF LIGHT SHOWERS AND DRIZZLE MOVING TO THE NORTHEAST WITH THE
DISORGANIZED CENTER OF THE SYSTEM SOMEWHERE NEAR THE TN/VA/KY
BORDERS. EXPECT LINGERING SHOWERS TO CONTINUE IN THE EASTERN PART
OF THE CWA OVERNIGHT AS THE LOW SLOWLY SLIDES UP THE SPINE OF THE
APPALACHIANS. HAVE GONE DRY AFTER 00Z IN THE WESTERN COUPLE OF TIERS
OF THE CWA. CANNOT RULE OUT AN ISOLATED SHOWER OR TWO WITH WRAP
AROUND PRECIP...HOWEVER COVERAGE SHOULD BE LESS THAN ENOUGH TO
WARRANT A SLIGHT CHANCE POP. WILL KEEP PLENTY OF LOW LEVEL MOISTURE
AROUND THIS EVENING...ALLOWING FOR PATCHY FOG TO HANG AROUND DESPITE
CLOUD COVER REMAINING PRETTY HEAVY. SHOULD CLEARING DEVELOP A LITTLE
EARLIER TONIGHT...MORE WIDESPREAD FOG WILL BE A POSSIBILITY...
ESPECIALLY IN THE WESTERN CWA.

AS WE HEAD INTO THURSDAY...A FEW SHOWERS MAY LINGER IN THE HIGHER
TERRAIN NEAR THE WV/VA BORDERS AS PLENTY OF MOISTURE LINGERS IN THE
AREA. OVERALL...THURSDAY WILL BE THE NICEST DAY OF THE SHORT TERM...
WITH TEMPERATURES WARMING UP TO THE MIDDLE 80S UNDER PARTLY CLOUDY
SKIES.

FRIDAY BRINGS THE APPROACH OF A WEAK COLD FRONT INTO THE AREA...IF
YOU BUY INTO THE FASTER GFS WHICH HAS BEEN THE MOST CONSISTENT AND
THE PREFERRED MODEL OVER THE PAST COUPLE OF FORECAST CYCLES. MAY HAVE
TO WATCH FOR A FEW STRONG THUNDERSTORMS ON FRIDAY AFTERNOON/EVENING
AS HIGH TD/S AND STEEPENING LAPSE RATES WITH A PRE-FRONTAL TROUGH
WILL ALLOW FOR SOME DESCENT INSTABILITY. THE SREF SEEMS TO BUY INTO
THE POSSIBILITY WITH AROUND 1000 J/KG OF CAPE AHEAD OF THE FRONT LATE
FRIDAY AFTERNOON/EVENING. FOR NOW...WILL MAINTAIN 30 POPS FOR THE
HEIGHT OF THE EVENT FRIDAY AFTERNOON/EVENING WITH CHANCES FOR
PRECIPITATION TAPERING OFF RAPIDLY AND HIGH PRESSURE BUILDING INTO
THE REGION AS WE HEAD INTO THE WEEKEND. WILL MENTION THAT THIS
PORTION OF THE FORECAST RELIED HEAVILY ON THE GFS SOLUTION DUE TO ITS
CONSISTENCY OVER THE PAST COUPLE OF DAYS...SHOULD THE MODEL TREND
SLOWER AND WEAKER WITH THE FRONT...MANY CHANGES WILL BE NECESSARY.

AS FOR TEMPERATURES...DID NOT MAKE MANY CHANGES TO THE PREVIOUS
FORECAST. HAVE RAISED TEMPERATURES SLIGHTLY TONIGHT TO ACCOUNT FOR
SKY COVER STICKING AROUND A LITTLE LONGER. ALSO...HAVE LOWERED HIGH
TEMPERATURES ON FRIDAY...TO ACCOUNT FOR FASTER ARRIVAL OF THE FRONT.

.LONG TERM.../SATURDAY THROUGH WEDNESDAY/

THE WEAK FRONTAL BOUNDARY AFFECTING THE AREA LATE THIS WEEK WILL
HAVE PASSED BY THE START OF THE WEEKEND. 12Z GFS IS EVEN STRONGER
WITH THE HIGH PRESS BUILDING IN FOR THE WEEKEND AND HENCE HAVE
PULLED ALL BUT A SLGHT CHC POP FOR THE FAR SERN COUNTIES. MAY EVEN
NEED TO PULL THIS POP BUT WILL LOOK AT ADDITIONAL DATA BEFORE MAKING
THAT DECISION. WILL KEEP SUNDAY AND MONDAY DRY AS WELL SINCE THIS
TIME PERIOD WILL BE STRONGLY INFLUENCED BY THE STRENGTH OF THE
BUILDING HIGH PRESSURE. BY LATE TUE THE HIGH HAS SLID TO THE
ATLANTIC COAST AS ANOTHER FRONTAL SYSTEM IS SET TO CROSS THE MISS
RIVER. THE HIGH IS SUPPRESSED TO THE SERN ATLANTIC COAST AS THE
PARENT LOW TRACKS THRU ERN CANADA AND THE FRONTAL BNDRY BECOMES
QUITE SLUGGISH AND LOOKS TO BECOME STALLED JUST NORTH OF THE OHIO
RIVER. THE ECMWF IS MUCH SLOWER WITH THIS SYSTEM AND MAY HAVE TO
DELAY ANY POP IF THIS MODEL PREVAILS.

AS FAR AS TEMPERATURES GO...HAVE CONTINUED TO GO BELOW GUIDANCE
VALUES FOR MUCH OF THE EXTENDED. THIS IS BASED ON SIGNIFICANT SKY
COVER WITH THE FRONT THAT MOVES THROUGH. SHOULD THE GFS SOLUTION NOT
PAN OUT...SUBSTANTIAL INCREASES TO DAYTIME HIGHS AND LOWER MIN T/S
WILL BE NECESSARY AS SKY COVER WILL NOT BE AS GREAT.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

POCKETS OF DRIZZLE AND SOME SHOWERS ARE SWIRLING THROUGH EAST
KENTUCKY THIS EVENING...WITH MORE SUBSTANTIAL SHOWERS AND EVEN A
POTENTIAL FOR A THUNDERSTORM CLOSER TO THE VIRGINIA BORDER.
COMPOUNDING THE CONCERNS FOR AVIATION TONIGHT WILL BE THE CURRENT LOW
CEILINGS AND THE POSSIBILITY FOR THEM DESCENDING FURTHER OVERNIGHT
LEADING TO IFR AND/OR LIFR CIG AND VSBY RESTRICTIONS. HAVE ACCOUNTED
FOR THIS POTENTIAL IN THE GRIDS AND TAFS ALONG WITH ADDING A TEMPO
FOR CONDITIONS ON THE VERGE OF VLIFR. DO EXPECT THE CONDITIONS TO
GRADUALLY IMPROVE DURING THE MORNING THURSDAY EVENTUALLY GIVING WAY
TO VFR CONDITIONS BY EARLY AFTERNOON. WINDS INITIALLY WILL BE FROM
THE NORTH AT AROUND 5 KTS...THOUGH THEY ARE EXPECTED TO GO NEARLY
CALM TOWARDS MIDNIGHT AND STAY LIGHT AND VARIABLE THROUGH THE DAY
THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SCHOETTMER
LONG TERM....DUSTY
AVIATION...GREIF
Hazardous weather outlook, Aug 27, 2:54 PM EDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
254 PM EDT WED AUG 27 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
254 PM EDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND FRIDAY NIGHT AS A WEAK
COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SCHOETTMER

In the hours before

Special weather statement, Aug 27, 7:50 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
750 PM EDT WED AUG 27 2008

KYZ118-120-280100-
PIKE-LETCHER-
750 PM EDT WED AUG 27 2008

...A SLOW MOVING THUNDERSTORM TO AFFECT SOUTHWESTERN PIKE AND
NORTHEASTERN LETCHER COUNTIES THROUGH 900 PM EDT WEDNESDAY EVENING...

AT 750 PM EDT...A SLOW MOVING THUNDERSTORM WAS LOCATED NEAR PAYNE
GAP...MOVING NORTHEAST AT 7 MPH.

THIS STORM WILL BE NEAR JENKINS AROUND 755 PM EDT...GASKILL AROUND
805 PM EDT...BURDINE AROUND 815 PM EDT...BEEFHIDE AROUND 820 PM
EDT...AND ADAMSON AROUND 825 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF

Nearby

Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.